Home About anesthesia Common complaints
COMMON COMPLAINTS PDF Print E-mail

Sub-topics

‘It’s the anesthetic’
Anxiety
Sore back
Cough
Hallucinations
Hoarseness
‘Grandma's not herself !’
Muscle pains
My hairdresser says…
Sore throat

‘It’s the anesthesia’

top

Many symptoms and complaints have been ascribed to anesthesia over the years, often by well-meaning surgeons, nurses, family doctors, or helpful relatives. This most often occurs when the real cause of the problem is not obvious. In many cases the complaint is not actually related to anesthesia. However, if you have a concern, you should talk to your anesthesiologist and seek an explanation.

Anxiety

top

t is not uncommon for patients to feel stressed at the time of anesthesia and surgery. Feeling stressed before going to the hospital is to be expected as it is not an event which we look forward to, nor do most of us experience it often enough that we become more tolerant. Such stress can be managed and made less likely to result in after-effects. You should discuss any concerns you might have with your surgeon, your anesthesiologist and your family doctor. Above all, find out as much as you can about your illness and operation and take a role in your own management.

Sore back

top

Occasionally, a patient may complain of localised pain in the back or in a joint. The usual cause is a decrease in muscle tone and manipulation of the joints while the patient was unconscious. Certain operations require patients to be placed in positions in which they would not normally find themselves. Patients at increased risk of joint pain are those with arthritis and those undergoing long procedures. A quick check before anesthesia of the range of motion of your neck, arms and hips may go a long way to avoiding this sort of discomfort. After anesthesia, rest, mild pain-relievers, and the application of warmth will ease this discomfort.

Cough

top

If you are a smoker or suffer from chronic bronchitis, it is not unusual for your cough to be a little worse after anesthesia. This is for two reasons. First, nicotine suppresses the normal mechanism by which the lungs expel mucous. During the course of anesthesia, some of the effect of the nicotine wears off, allowing the lungs to start to recover. Second, the breathing ( endotracheal) tube and the anesthesia gases may act as irritants in certain patients, provoking cough.

The best treatment for a smoker is to give up smoking at least six weeks before anesthesia. Patients with chronic bronchitis may benefit from chest physiotherapy, and some may need adjustment of their bronchodilator medication, as well as a course of antibiotics. Both groups of patients may benefit from having active physiotherapy postoperatively

Hallucinations

top

These may be related to the use of a specific medication, called ketamine. This medication has particular attributes, which makes it extremely useful in patients with severe burns and other life-threatening injuries. Ketamine is widely known to cause a range of hallucinations that seem to be worse in adults. Sometimes the hallucinations can be minimised by using another medication such as Valium (diazepam).

Hoarseness

top

Patients may complain of a sore throat and hoarseness after anesthesia for which insertion of a breathing tube ( tracheal intubation) was required. These problems are generally short-lived.

Other patients may complain of persistent hoarseness after anesthesia. When examined, they are occasionally found to have a vocal cord that does not work, secondary to damage of the nerve to the larynx, the recurrent laryngeal nerve. This damage is often blamed on the anesthesiologist from use of the laryngoscope and insertion of the breathing tube. However, this is rarely the cause of such damage, except when patients are ventilated (breathed for with a machine) for many days or weeks, as in the intensive care unit. More commonly, damage to the nerve is the result of surgical manipulation or trauma, which may occur during thyroid or other neck operations. Other permanent voice changes are also more often due to surgical damage to another nerve, the external laryngeal nerve, than to anesthesia.

‘Grandma's not herself !’

top

Families may notice that after an operation, a relative is disoriented, has undergone a minor personality change, or has suffered a loss of memory. This is especially common in the frail elderly and is difficult to predict and largely impossible to prevent. In fact, some changes may be due to the fact that the patient has been taken from familiar surroundings into the disruptive environment of the hospital, where noise is common and sleep is disturbed.

Family and friends should treat the patient as normally as possible, and be reassured that the condition is probably temporary. Usually patients recover completely, once they return to their home and their normal routines. The patient themselves will have little or no memory of the events which occur during this period, but you may wish to discuss this with the anesthesiologist or surgeon.

Muscle pains

top

Typically, patients complain the day after general anesthesia that they have pain in the muscles of the upper body, chest wall, back and occasionally the lower body. These sensations are like those experienced during the onset of influenza, although some patients complain about feeling as though they were 'run over by a truck'. Others have complained that they had difficulty breathing or lifting the head from the pillow, or unable to move. Commonly, these patients are young, have undergone minor procedures such as dental extractions, and went home on the day of the procedure, with resultant activity. Curiously, the problem does not affect children. The treatment is rest and mild analgesics. Symptoms should resolve after a few days. The usual cause of this discomfort is termed ‘sux myalgia’ and results from the use of suxamethonium, a muscle relaxant. One might ask why this medication is used when it causes such pain (as well as other complications). Suxamethonium produces rapid onset of muscle relaxation, which is important when the anesthesiologist needs to obtain rapid control of a patient’s breathing. This may be the case in an emergency, when the patient has a full stomach and is at risk of regurgitating the stomach contents up the esophagus and into the lungs

My hairdresser says…

top

Some patients may report that their hair has fallen out after anesthesia. Others say that their hairdresser tells them that the “perm” has not worked because of anesthesia. There is no known relationship between these types of complications and any of the anesthesia medications. The effects are more likely due to stress and can occur as a result of stress without anesthesia or surgery

Sore throat

top

A sore throat is quite common after having anesthesia or surgery. The soreness may also affect the tongue. Some of the soreness may be due to not being able to drink before the operation and then breathing dry anesthesia gases. Many patients think that the breathing tube causes the sore throat. It is true that patients who have an endotracheal tube inserted are more likely to have a sore throat. Modern endotracheal tubes are much less irritating than the ones that were used in the past, and a lubricant is often used to make actual insertion of the tube easier. However, the soreness is probably more related to use of the laryngoscope, the instrument used by your anesthesiologist to see where to place the tube. A sore throat is more likely in those patients in whom there were difficulties in seeing the larynx, such as those with prominent teeth, a small lower jaw or a short neck. The soreness usually passes in a day or two and can be eased by a mild analgesic such as acetaminophen, aspirin or a soothing throat lozenge.

The tongue may be bruised during the insertion of the endotracheal tube. This bruising is usually due to pressure from the laryngoscope. Occasionally the tongue may become sore and swollen after an oral airway has been used. In this case, the tongue may have been bunched up under the airway. As with a sore throat, a sore tongue usually only lasts for a day or two.

The tongue may be bruised during the insertion of the endotracheal tube. This bruising is usually due to pressure from the laryngoscope. Occasionally the tongue may become sore and swollen after an oral airway has been used. In this case, the tongue may have been bunched up under the airway. As with a sore throat, a sore tongue usually only lasts for a day or two.